Persistent pain and swelling after prednisone treatment

Posted by janicebunge @janicebunge, May 23, 2019

In December 2018 I had a relapse of polymyalgia rheumatica followed by an 8 week protocol with prednisone. While taking the prednisone my left ankle swelled and my right knee became painful. X-rays of both show no abnormalities but the pain in both areas has persisted since the end of December. I have been off prednisone since the end of February. I am not taking any pain medication other than an 81 mg aspirin for other reasons. I have a compression ankle brace which moves the swelling up into my calf when wearing for the day and the swelling in my ankle subsides over night, but the pain in both areas remain. It makes walking difficult and particularly managing stairs. Any suggestions. I am hoping for a referral to an arthritis specialist but the wait is up to 6 months. Thanks for any suggestions you can make.

Interested in more discussions like this? Go to the Autoimmune Diseases group.

Hi @janicebunge, welcome to Connect. Your story sounds pretty similar to mine. When I was first diagnosed with PMR my right ankle and leg were swollen badly. They found that I had gout in the foot and they also drained some fluid from my knee. After my second round with PMR my right foot and leg were swollen again but would get better during the night as I was sleeping. When I woke it was almost normal again and then it would swell up during the day. My doctor thought it was a form of edema and I was able to get an appointment with a vascular specialist at Mayo Clinic. Long story short, he ran a bunch of tests including a Lymphoscintigram and concluded I didn't have any blockages in my lymph system but the fluid just wasn't getting pushed out. I was diagnosed with lymphedema and the therapy/fix is to wear 20 to 30 mg knee high compression socks. I really don't like wearing them but they do help and it does keep the swelling down.

You might want to ask your doctor if it's possible that you might have a form of edema. Mayo Clinic has some information that might be helpful here.

Lymphedema
https://www.mayoclinic.org/diseases-conditions/lymphedema/symptoms-causes/syc-20374682

REPLY

Thank you for your reply. I have an appointment with my Doctor on Tuesday and I will discuss your suggestions with her.

REPLY

Lat Nov. 26, i had hives and rashes all over my body and was given a steroid "Prednisone 30mg for 3 days. Then stopped. After a week. I noticed swelling in my arms, ankle and had moon face.Read on the internet that this is the side effect of taking the steroid. The rashed and hives slowly went away but not completely, Dec 1 was the last day of my 3rd Prednisone. It has been 21 days but the rashes are still present in my body. Then I still have itches and sometimes i see my arms, ankle and face swell then went away, then came back. Is this normal? when will the rashes completely go away and are my swelling also part of the prednisone. It comes and go. Thank you

REPLY
@susanacary

Lat Nov. 26, i had hives and rashes all over my body and was given a steroid "Prednisone 30mg for 3 days. Then stopped. After a week. I noticed swelling in my arms, ankle and had moon face.Read on the internet that this is the side effect of taking the steroid. The rashed and hives slowly went away but not completely, Dec 1 was the last day of my 3rd Prednisone. It has been 21 days but the rashes are still present in my body. Then I still have itches and sometimes i see my arms, ankle and face swell then went away, then came back. Is this normal? when will the rashes completely go away and are my swelling also part of the prednisone. It comes and go. Thank you

Jump to this post

Welcome @susanacary, I took prednisone for a period of time for two occurrences of PMR and moon face was one of the side effects I was always worried about along with weight gain. Prednisone can cause an allergic reaction is some people which may be what you are experiencing. Here's more information:

Prednisone, oral tablet: https://www.medicalnewstoday.com/articles/prednisone-oral-tablet

Have you discussed the symptoms with your doctor?

REPLY
Please sign in or register to post a reply.
  Request Appointment